Vol. 58, No. 2, 1975

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Cauchy transforms and characteristic functions

Kenneth Clayton Pietz

Vol. 58 (1975), No. 2, 563–568

The following problem arises in the study of rational approximation: classify all plane sets E such that μ(z) (ζ)(ζ z) = χE(z) area almost everywhere for some complex Borel measure μ. A partial solution to this problem for compact sets is given here. The main result is the following.

THEOREM. Let K be a compact plane set with connected dense interior. Then there is a measure μ such that μ = χK area a.e., if and only if K has finite Painlevé length.

Mathematical Subject Classification
Primary: 30A98
Received: 10 June 1974
Published: 1 June 1975
Kenneth Clayton Pietz